Alert archive / Nebraska / Tornado Warnings in 2003
Tornado Warning 11, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at May 14, 2003, 1:47 PM CDT for Douglas County, Nebraska. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2003, 1:47 PM CDT (18:47 UTC)
- Expired
- May 14, 2003, 2:30 PM CDT
- In force
- 43 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Douglas County, NE
The radar
The Omaha radar (KOAX), 21 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 6.8 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2025 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
062 WFUS53 KOAX 141847 TOROAX NEC055-141930- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE OMAHA NE 146 PM CDT WED MAY 14 2003 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * TORNADO WARNING FOR... DOUGLAS COUNTY IN EAST CENTRAL NEBRASKA THIS INCLUDES THE CITY OF OMAHA * UNTIL 230 PM CDT * AT 145 PM CDT...RADAR INDICATED A TORNADIC STORM AND TRAINED STORM SPOTTERS CONFIRM A FUNNEL CLOUD ON THE NORTHWEST EDGE OF OMAHA...OR ABOUT 9 MILES NORTHWEST OF OMAHA...MOVING SOUTHEAST AT 30 MPH. THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR DOUGLAS COUNTY. IF YOU ARE IN THE PATH OF A TORNADO...GO TO A BASEMENT. IF A BASEMENT IS NOT AVAILABLE...TAKE COVER IN AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR HOME OR BUSINESS. AVOID WINDOWS. LAT...LON 4139 9621 4132 9629 4120 9592 4139 9596 $$ NIETFELD
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 14, 1:28 PM CDT, 19 minutes earlier.
Area forecast discussion, May 14, 1:28 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 128 PM CDT WED MAY 14 2003 MAIN FORECAST CHALLENGES ENDING PCPN TONIGHT AND WHETHER OR NOT TO INCLUDE PCPN FRIDAY. SYNOPSIS- COLD CORE UPPER LOW IS OVER EASTERN SD THIS MORNING...AND IS MAKING SLOW PROGRESS TO THE SOUTHEAST. MORNING SUNSHINE HAS LIFTED TEMPERATURES INTO THE 60S ALREADY...AND CONTINUED HEATING AIDING IN THE FORMATION OF AFTERNOON CUMULUS AND SCATTERED SHRA/TSRA. SOME OF THIS ACTIVITY HAS BECOME SUPERCELLULAR IN THE PAST HOUR. FORECAST- WILL LEAVE CHANCE IN THE SOUTH FOR DECAYING AFTERNOON SHOWERS AND THUNDER. ELSEWHERE...EXPECT A GENERAL DECREASE IN CLOUD COVER AND WIND SPEED. THE TREND FOR THE SYSTEM FRIDAY TO SINK SOUTH CONTINUES ON THE LATEST ETA...WHICH NOW TAKES A SMALL STRONG SYSTEM EAST THROUGH OK INTO THE MID MISSISSIPPI VALLEY. THIS WILL HAVE TWO EFFECTS. WILL BUMP UP FRIDAYS TEMPERATURES DUE TO LESS CLOUD COVER. SECOND...THERE MAY BE ENOUGH SUN TO DESTABILIZE FRIDAY EVENING AHEAD OF AN APPROACHING COLD FRONT. FOR NOW...WILL LEAVE THIS PERIOD DRY. THE LATEST GFS STILL BRUSHES THIS SYSTEM ALONG THE SOUTHERN BORDER FRIDAY. FEEL THAT THE NORTHERN EXTENT OF THE PCPN SHIELD IS OVERDONE...SINCE INTENSE CONVECTION OVER OK AND TX SHOULD LIMIT THE AMOUNT OF MOISTURE RETURNING THIS FAR NORTH. OVER THE WEEKEND...CONDITIONS CONTINUE TO APPEAR MILD AND DRY...AS RIDGING TAKES PLACE OVER THE PLAINS WHILE THE WESTERN TROF DIGS SLOWLY SOUTHWARD ALONG THE COAST. MONDAY...LOOKS TO BE ANOTHER MILD DAY...WITH INCREASING MOISTURE LATE IN THE DAY. TOO FAR OUT TO RULE OUT AFTERNOON POPS...SO WILL LEAVE CHC IN DURING THE DAY MONDAY. BY MONDAY NIGHT AND TUESDAY...SLOW MOVING BOUNDARY WILL SINK SOUTH THROUGH THE CWA. THIS WILL REQUIRE RAIN CHANCES TO CONTINUE THROUGH TUESDAY EVENING. OVERNIGHT INTO WEDNESDAY...HIGH PRESSURE WILL BUILD INTO THE PLAINS AND WILL PUSH ANY SHOWER THREAT WELL SOUTH OF THE AREA. BOTH THE GFS AND ECMWF SUPPORT ENDING POPS TUESDAY...THOUGH THE ECMWF IS SOMEWHAT FASTER. DRY WEATHER IS EXPECTED WEDNESDAY. .OMA...NONE. ERVIN
Hazardous weather outlook, May 14, 5:12 AM CDT, 8 hours 35 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-142100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 512 AM CDT WED MAY 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF SOUTHWEST IOWA THORUGH 7 PM CDT. STRONG THUNDERSTORM PRODUCING HAIL WILL MOVE SOUTHEAST THROUGH THE CAREA THIS AFTERNOON AND EARLY THIS EVENING. EXPECT HAIL UP TO AN INCH AND A HALF WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CHANCE OF THUNDERSTORMS ON FRIDAY OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA AND ALSO ON MONDAY AND TUESDAY OVER EASTERN NEBRASKA AND SOUTHWEST IOWA. THE POTENTIAL FOR SEVERE WEATHER IS UNCERTAIN. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS NEEDED OVER SOUTHWEST IOWA AND SOUTHEAST NEBRASKA THIS AFTERNOON AND EVENING. POLLACK
In the hours before
Local storm report, May 14, 1:17 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
117 PM CDT WED MAY 14 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1235 PM HOWELLS NE 1.75 INCH HAIL
05/14/03 COLFAX REPORTED BY STORM
SPOTTER.
1238 PM HOWELLS NE .75 INCH HAIL
05/14/03 COLFAX REPORTED BY STORM
SPOTTER.
0105 PM HOOPER NE .75 INCH HAIL
05/14/03 DODGE REPORTED BY HAM RADIO
OPERATOR.
0106 PM 7 N FREMONT NE .88 INCH HAIL
05/14/03 DODGE REPORTED BY STORM
SPOTTER.
0107 PM 3 N FREMONT NE .75 INCH HAIL
05/14/03 DODGE REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 7:03 PM CDT | Severe Thunderstorm Warning | OAX | Douglas, Seward | 57 min |
| May 13, 8:04 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Lancaster | 26 min |
| May 13, 8:10 PM CDT | Severe Thunderstorm Warning | OAX | Jefferson | 50 min |
| May 13, 8:21 PM CDT | Severe Thunderstorm Warning | OAX | Johnson | 39 min |
| May 13, 8:49 PM CDT | Severe Thunderstorm Warning | OAX | Pawnee | 41 min |
| May 14, 12:17 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Dodge | 43 min |
| May 14, 12:58 PM CDT | Severe Thunderstorm Warning | OAX | Dodge | 47 min |
| May 14, 1:13 PM CDT | Severe Thunderstorm Warning | OAX | Douglas, Washington | 47 min |
Nearby
Tornado Warnings in Nebraska, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.